PROMOTING ACCESS TO AFRICAN RESEARCH

Annals of Medical and Health Sciences Research

Log in or Register to get access to full text downloads.

Remember me or Register



Computer Vision Syndrome and Associated Factors Among Medical and Engineering Students in Chennai

M Logaraj, V Madhupriya, SK Hegde

Abstract


Background: Almost all institutions, colleges, universities and homes today were using computer regularly. Very little research has been carried out on Indian users especially among college students the effects of computer use on the eye and vision related problems.

Aim: The aim of this study was to assess the prevalence of computer vision syndrome (CVS) among medical and engineering students and the factors associated with the same.

Subjects and Methods: A cross.sectional study was conducted among medical and engineering college students of a University situated in the suburban area of Chennai. Students who used computer in the month preceding the date of study were included in the study. The participants were surveyed using pre.tested structured questionnaire. Results: Among engineering students, the prevalence of CVS was found to be 81.9% (176/215) while among medical students; it was found to be 78.6% (158/201). A significantly higher proportion of engineering students 40.9% (88/215) used computers for 4.6 h/day as compared to medical students 10% (20/201) (P < 0.001). The reported symptoms of CVS were higher among engineering students compared with medical students. Students who used computer for 4.6 h were at significantly higher risk of developing redness (OR = 1.2, 95% CI = 1.0-3.1,P = 0.04), burning sensation (OR = 2.1,95% CI = 1.3.3.1, P < 0.01 ) and dry eyes (OR = 1.8, 95% CI = 1.1.2.9, P = 0.02) compared to those who used computer for less than 4 h. Significant correlation was found between increased hours of computer use and the symptoms redness, burning sensation, blurred vision and dry eyes.

Conclusion: The present study revealed that more than three.fourth of the students complained of any one of the symptoms of CVS while working on the computer.


Keywords: Associated factors, Computer use, Computer vision syndrome, Engineering students, Medical students




http://dx.doi.org/10.4103/2141-9248.129028
AJOL African Journals Online